Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 3, NWS Bismarck, ND

February 26, 20246 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Feb 26, 2024, 1:00 AM MST for 6 counties in North Dakota. It took effect at Feb 26, 2024, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 1:00 AM MST (08:00 UTC)
In effect from
Feb 26, 2024, 8:00 PM MST
Expired
Feb 26, 2024, 1:12 PM MST
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS73 KBIS 260800
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
200 AM CST Mon Feb 26 2024

NDZ019>022-034-041-042-044-045-261600-
/O.NEW.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/
Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux-
Including the cities of Garrison, Mott, Beulah, New Leipzig,
Hazen, Hettinger, Elgin, Mandan, Wilton, Solen, Selfridge,
Carson, Turtle Lake, Mcclusky, Underwood, Washburn, Center, New
England, Fort Yates, and Goodrich
200 AM CST Mon Feb 26 2024 /100 AM MST Mon Feb 26 2024/

...WIND ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 
NOON CST /11 AM MST/ TUESDAY...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 AM 
  MST/ Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Falling snow and patchy blowing snow may lead 
  to reduced visibility, especially in open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
2 follow-up statements
128 
WWUS73 KBIS 261210
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
610 AM CST Mon Feb 26 2024

NDZ019>022-034-041-042-044-045-262015-
/O.CON.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/
Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux-
Including the cities of Garrison, Mott, Beulah, New Leipzig,
Hazen, Hettinger, Elgin, Mandan, Wilton, Solen, Selfridge,
Carson, Turtle Lake, Mcclusky, Underwood, Washburn, Center, New
England, Fort Yates, and Goodrich
610 AM CST Mon Feb 26 2024 /510 AM MST Mon Feb 26 2024/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS 
EVENING TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 AM 
  MST/ Tuesday.

* IMPACTS...Objects left unsecured outside will be blown around. 

* ADDITIONAL DETAILS...Falling snow and patchy blowing snow may lead 
  to reduced visibility, especially in open areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
689 
WWUS73 KBIS 262012
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
212 PM CST Mon Feb 26 2024

NDZ019>022-034-041-042-044-045-262115-
/O.CAN.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/
Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux-
Including the cities of Washburn, New England, Turtle Lake,
Garrison, Mandan, New Leipzig, Carson, Hazen, Mcclusky, Elgin,
Center, Mott, Beulah, Underwood, Wilton, Solen, Goodrich, Fort
Yates, Hettinger, and Selfridge
212 PM CST Mon Feb 26 2024 /112 PM MST Mon Feb 26 2024/

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been replaced by a Winter Weather Advisory.

$$

Schild

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:53 PM MST, 2 hours 7 minutes earlier. Its key messages:

  • Low to medium chances for light rain or snow overnight north. Light freezing rain possible along the International Border over far north central.
  • Very warm Monday over most areas. Some record highs may be broken.
  • Strong cold front moves through late Monday and Monday night bringing in much colder air and very gusty winds. Periods of snow develop with this system, with medium to high chances for blowing snow across south central North Dakota and the James River Valley.
  • Temperatures start rebounding Wednesday, with well above average highs by Thursday.
Area forecast discussion, Feb 25, 10:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1153 PM CST Sun Feb 25 2024

.KEY MESSAGES...

- Low to medium chances for light rain or snow overnight north.
  Light freezing rain possible along the International Border
  over far north central.

- Very warm Monday over most areas. Some record highs may be
  broken.

- Strong cold front moves through late Monday and Monday night
  bringing in much colder air and very gusty winds. Periods of
  snow develop with this system, with medium to high chances for
  blowing snow across south central North Dakota and the James
  River Valley.

- Temperatures start rebounding Wednesday, with well above
  average highs by Thursday.

&&

.UPDATE...
Issued at 1105 PM CST Sun Feb 25 2024

Quick update to extend PoPs further south due to observations
from webcams. Otherwise, the forecast remains on track.

.UPDATE...
Issued at 945 PM CST Sun Feb 25 2024

The anticipated precipitation has begun to push into the
northwest, observed on webcams to be falling mainly as drizzle
and light rain. Added patchy fog to portions of the west due to
some visibility reductions seen on weather stations and webcams,
though this should improve rapidly once the surface warm front
penetrates further into the forecast area over the next few
hours. Otherwise, the forecast remains on track at this time.

.UPDATE...
Issued at 610 PM CST Sun Feb 25 2024

No major updates to the forecast were needed for this evening
update. An upper level ridge axis and attendant surface warm
front has begun to push into our southwest, and is helping to
erode the low level stratus as it continues eastward. However,
an overrunning deck of mid level clouds is and will continue to
keep the sky cloudy through early tonight.

&&

.DISCUSSION...
Issued at 310 PM CST Sun Feb 25 2024

Current surface analysis places trough to the lee of the
Northern Rockies with a weak front draped through the area.
Upper level analysis places modest ridge over the western
CONUS, with a few weak waves noted in the flow.

For tonight, surface low deepens to the lee of the Canadian
Rockies, and works its way east through southern
Alberta/Saskatchewan overnight. As it moves along, a warm front
will lift through our area as a weak upper wave approaches. This
will result in some light snow possibly developing north,
transitioning towards rain as the front lifts. An area of
concern continues to be the far northern areas along the
International Border where surface temps may remain below
freezing while the warm air aloft moves in. This will bring the
potential for some freezing rain, albeit very light. Thus, have
put out a Special Weather Statement to address the possibility
of some slick surfaces for Rolette, Bottineau, and Renville
Counties.

On Monday, a very warm day is expected over most areas behind
the aforementioned warm front. Have continued to trend of going
with straight NBM given the expected increase in clouds in the
afternoon, but would not be surprised if temperatures could go
warmer in the south if clouds do not come in as fast. Still, the
forecast temperatures are at or near record values most
locations.

Winds will be a bit gusty out of the west to southwest, but a
very strong cold front will start entering northern areas in the
afternoon. The front will quickly push through the area in the
evening, with increasing winds and very strong cold air
advection. It still remains that with this strong cold air
advection, soundings keep winds tamed down a bit, more than one
would expect. ECMWF EFI also continue to hold back maxing out in
about the 0.6-0.7 range as is has shown previously. Still, it
will be notably windy and quite unpleasant, with gusts in the 35
to 45 mph range, especially over the south central/James River
Valley.

As for snow, expect precipitation to develop in the evening,
and anything that starts out as rain will quickly transition to
snow as the cold air pours in through the evening hours. Still
think the greatest chances come late night when the strongest
low to mid level frontogenesis is noted along with the
approaching upper wave, particularly over south central North
Dakota into the James River Valley. The strong frontogenesis
quickly departs to the east as we approach Tuesday morning.
Before its departure, this could lead to a period of moderate to
heavier snowfall over the aforementioned area dropping a quick
couple of inches, the question is exactly where this will
occur. Snow, though lesser amounts, will occur elsewhere. With
the snow, especially where more falls, blowing snow will become
a great concern during the overnight into the Tuesday morning
hours.

As we go through Tuesday, some snow may remain over southern and
eastern areas before diminishing. A very cold day is on tap,
with highs mainly in the teens. Skies clear and winds ease up
Tuesday night, with lows dipping below zero over many locations.

Warmer air then starts its rapid return for Wednesday, with
highs reaching the 50s over most locations by Thursday,
lingering into Friday. Confidence in forecast highs fall off as
we get into the weekend give a very large spread showing up
between the NBM 25th and 75th percentile.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1152 PM CST Sun Feb 25 2024

Widespread MVFR and occasional pockets of LIFR/IFR
ceilings begin the 06z TAF period, with the exception of KDIK which
remains at VRF conditions. Low stratus is anticipated to move east
northeastward out of the forecast area and is replaced by a mid
level cloud deck, improving conditions broadly to VRF while
maintaining cloudy skies through the morning. A possible exception
to this may be the northern terminals of KXWA and KMOT, which may
maintain MVRF ceilings for longer as a weak disturbance bring
chances for light precipitation to the northern counties. MVRF
ceilings are then anticipated intrude Monday evening through the end
of the TAF period as a strong cold front pushes in from the
northwest. Along this front, precipitation in the form of
accumulating snow is anticipated at all terminals except KXWA.
Blowing snow may be possible, especially at KBIS and KJMS. Low level
wind shear is anticipated to affect all terminals after midnight
tonight through the mid morning Monday. Winds will generally
strengthen and veer north northwesterly Monday morning through the
end of the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Adam
DISCUSSION...JJS
AVIATION...Adam
Hazardous weather outlook, Feb 25, 10:54 PM MST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1154 PM CST Sun Feb 25 2024

NDZ001-002-009>013-017>023-025-031>037-040>048-050-051-270600-
Divide-Burke-Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-Dunn-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1154 PM CST Sun Feb 25 2024 /1054 PM MST Sun Feb 25 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front will move through the Northern Plains Monday
night into Tuesday, bringing increasing winds and a period of
precipitation with rain changing to snow across most of the area.
There is increasing potential for blowing snow which would impact
travel Monday night through Tuesday morning, with the highest
chances across south central and eastern areas of North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-270600-
Renville-Bottineau-Rolette-
1154 PM CST Sun Feb 25 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Rest of Tonight

Light freezing rain will be possible tonight across portions of
far north central North Dakota along the International Border,
including the Turtle Mountain region. Some light ice
accumulations up to a couple hundreths of an inch will be
possible, mainly on any elevated or untreated surfaces.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front will move through the Northern Plains Monday
night into Tuesday, bringing increasing winds and a period of
precipitation with rain changing to snow across most of the area.
There is increasing potential for blowing snow which would impact
travel Monday night through Tuesday morning, with the highest
chances across south central and eastern areas of North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 25, 8:15 PM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
915 PM CST Sun Feb 25 2024

NDZ003>005-261030-
Renville-Bottineau-Rolette-
Including the cities of Mohall, Glenburn, Sherwood, Bottineau,
Rolla, Dunseith, Rolette, Shell Valley, and St. John
915 PM CST Sun Feb 25 2024

...LIGHT ICE ACCUMULATIONS MAY AFFECT PORTIONS OF FAR NORTH
CENTRAL NORTH DAKOTA OVERNIGHT...

Light freezing rain will be possible overnight across portions of
far north central North Dakota along the International Border,
including the Turtle Mountain region. Ice accumulations of a
couple hundreths of an inch will be possible. If venturing out
tonight, be prepared for the possibility of slippery walking or
driving surfaces.

ADAM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 12:57 AM MSTWinter Weather AdvisoryBISAdams, Bowman, Burleigh, Dickey, Emmons, Foster and 14 more40 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.